Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 334, NWS Atlanta, GA

December 11, 2024Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 11, 2024, 8:10 AM EST for Forsyth County, Georgia. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Dec 11, 2024, 8:10 AM EST (13:10 UTC)
Expired
Dec 11, 2024, 11:43 AM EST
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek at GA 9 near Cumming (CMGG1).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335580, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

809 
WGUS42 KFFC 111310
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
810 AM EST Wed Dec 11 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&

GAC117-120115-
/O.NEW.KFFC.FL.W.0334.241211T1310Z-000000T0000Z/
/CMGG1.1.ER.241211T1135Z.241211T1245Z.000000T0000Z.UU/
810 AM EST Wed Dec 11 2024

...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Big Creek at GA 9 near Cumming.

* WHEN...From this morning until further notice.

* IMPACTS...At 6.0 feet, Flood stage is reached. Minor flooding will 
  expand into the natural flood plain of the creek upstream and 
  downstream from the gage at Atlanta Highway or Georgia Highway 9. 
  Large portions of the sidewalk and boardwalk of the Big Creek 
  Greenway will begin to flood. The areas under the Georgia 400 
  Highway and McFarland Road will be covered with around one foot of 
  water. A portion of the sidewalk under Majors Road will be covered 
  with around two feet of water.

* ADDITIONAL DETAILS...
  - At 7:45 AM EST Wednesday the stage was 6.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 7:45 AM EST Wednesday was 6.1 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.1 feet on 03/12/2023.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$
1 follow-up statement
062 
WGUS82 KFFC 111643
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1143 AM EST Wed Dec 11 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

GAC117-111745-
/O.CAN.KFFC.FL.W.0334.000000T0000Z-241211T1643Z/
/CMGG1.1.ER.241211T1135Z.241211T1345Z.241211T1532Z.UU/
1143 AM EST Wed Dec 11 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Creek at GA 9 near Cumming.

* ADDITIONAL DETAILS...
  - At 10:45 AM EST Wednesday the stage was 5.9 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 11, 6:30 AM EST, 1 hour 40 minutes earlier. Its key messages:

  • Updated at 626 AM EST Wed Dec 11 2024
  • There is a marginal risk (level 1 of 5) of severe weather in the southeastern counties of the CWA.
  • Winds this afternoon could gust up to 30 mph. Given the recent rainfall, trees may be more prone to falling.
  • A few light rain showers could occur, especially over north Georgia, this weekend.
Area forecast discussion, Dec 11, 6:30 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
630 AM EST Wed Dec 11 2024

...New 12Z Aviation Discussion...

.KEY MESSAGES...
Updated at 626 AM EST Wed Dec 11 2024

 - There is a marginal risk (level 1 of 5) of severe
weather in the southeastern counties of the CWA.

 - Winds this afternoon could gust up to 30 mph. Given the recent
   rainfall, trees may be more prone to falling.

 - A few light rain showers could occur, especially over north
Georgia, this weekend.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 242 AM EST Wed Dec 11 2024

Showers with a few rumbles of thunder continue across central and
north GA tonight. Some area in the southeast CWA could still see as
much as 1.5" of rainfall before the event is through. Northwest GA
will likely see little to no further accumulations. As the cold
front moves through this morning, precip should quickly clear out of
the area with clear skies on the backside. Given synoptic support
and shear, weak CAPE in the southeastern CWA will continue to pose a
low end threat of severe weather.

The mountains of north GA could see a flurry or two as cold air
quickly moves in. No accumulations are expected at this time and
wintry impacts are not anticipated.

Winds at 10 to 20 mph, gusting up to 30mph, out of the W and NW will
follow the cold front this afternoon. Given recent rainfall and
saturated soils, trees may be more prone to falling.

Conditions dry out in the post frontal air. Temperatures cool
Wednesday night back into the mid 20s to low 30s and frost will
likely be back on the table through the rest of the short-term
outlook.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 242 AM EST Wed Dec 11 2024

Friday & The Weekend:

The two features to watch over during this period will be a trough
lifting out of the Plains and a surface high over the Northeast. The
core of the trough looks like it will pass well to our north.
However as the trough axis swings through it may generate sufficient
mid and upper level lift to produce light rain showers between
Saturday afternoon and Sunday. The rain potential should be highest
in north Georgia. Guidance from the GEFS and EPS continues to favor
modest precipitation totals (0.01 to 0.25 inches). The surface high
over the northeast will be a significant driver of our local
temperatures because it will favor wedging in the lee of the
Appalachians through Sunday. The presence of the wedge should limit
high temperatures in northeast Georgia to the lower 50s Friday,
Saturday & Sunday, while central Georgia should warm into the 60s
over the weekend.

Next Week:

Ensemble guidance favors a fairly open storm track across the Lower
48 next week. This should lead to a series of fast moving and weaker
shortwave troughs. It is possible that one or more of them could
bring light precipitation to Georgia over the course of the week.
However meteograms of the EPS and GEFS members show a very high
degree of variance amongst the individual ensemble members when it
comes to precipitation timing. Thus while the odds of some rain
between next Tuesday and Friday are decent, confidence in the timing
of any rainfall remains very low. Forecast confidence in a shift
towards above average temperatures next week is higher, with the
majority of the ensemble members favoring above average high
temperatures between Monday and Thursday.

&&

.AVIATION...
(12Z TAFS)
Issued at 626 AM EST Wed Dec 11 2024

Mostly MVFR with some brief VFR conditions will continue to
improve through the morning hours. Precip has mostly moved into
east central GA, though a few sprinkle may still be had in the
metro. Winds will continue to pick up from the WNW sustained at 10
to 20 kts, gusting to 30 kts. Skies clear by the afternoon. Winds
drop below 10kts overnight.

//ATL Confidence...12Z Update...
Medium confidence cigs lifting and peak wind gusts. High
confidence all other elements.

SM

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  32  52  32 /  80   0   0   0
Atlanta         50  32  51  35 /  40   0   0   0
Blairsville     46  25  49  29 /  60   0   0   0
Cartersville    48  29  50  31 /  20   0   0   0
Columbus        58  33  55  35 /  30   0   0   0
Gainesville     55  32  52  34 /  60   0   0   0
Macon           63  32  54  32 /  90   0   0   0
Rome            48  29  50  30 /  20   0   0   0
Peachtree City  52  30  51  32 /  40   0   0   0
Vidalia         70  34  55  36 / 100   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SM
LONG TERM....Albright
AVIATION...SM
Hazardous weather outlook, Dec 11, 4:46 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
446 AM EST Wed Dec 11 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
446 AM EST Wed Dec 11 2024

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Today and Tonight...

The threat for localized flooding has largely diminished.
Isolated thunderstorms capable of gusty winds will be possible
this morning across east central Georgia, well south of the
Interstate 20 corridor.

Gusty conditions are expected this afternoon and evening, with
northwest winds approaching 20 mph and gusts of 25 to 30 mph. With
recent rainfall and saturated soils, trees may be more prone to
falling.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 6:56 AM ESTRiver Flood WarningFFCForsyth, Fulton24 hr
Dec 11, 10:47 AM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more8 hr
Dec 11, 11:46 AM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson19 hr
Dec 11, 2:41 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs44 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.